‘And now, the end is near…’

Well, the end is kind of near.

I have just started my last dose of steroids, as it’s the day before my last chemo session.  I never thought that I’d be excited to go and sit on the unit, but tomorrow should be THE LAST TIME.  I’m delighted.  I’m off to get my bloods done this morning and, as long as they come back okay, tomorrow I will be saying goodbye to the lovely chemotherapy nurses who have done such a great job.

Though my treatment is far from over, the ‘active’ part almost is.  One more session of chemo using the drug Taxotere (more about the evils of this later), fifteen sessions of radiotherapy and perhaps five boosters to follow it.  That is active treatment DONE. It will hopefully be complete around mid November.  After that it’s ten years of a drug called Tamoxifen, which basically shuts my ovaries down, as my tumours were pretty much the most hormone receptive they could be.  I also have to have Herceptin injections for the next year (I’ve had two so far – the first one gave me sciatica for three days and was not the most fun I’ve ever had) and maybe another drug called Zoladex, which is yet to be decided.

So, even though I still have a way to go, chemo has been the hardest part and I can’t wait to get this round done and recover from it.  Taxotere has been crappy.  The first round was the worst and it took me almost two weeks to recover from it.  Two weeks!  I was exhausted and couldn’t move from the sofa – some days I would wake at eight am and couldn’t move from my bed until midday at least.  That level of exhaustion is just bizarre, especially when you have physically done nothing to achieve it, and it’s as if your body won’t respond to your brain.  Your body isn’t your own at all.  Those two weeks were horrible and included a day in hospital at the infectious diseases unit, as I broke out in a mystery full body rash.  That was a great day out.  It was itchy and red and I looked like I’d rolled in a nettle patch.  I was on so many drugs that the doctors weren’t sure what it was.  I was so dehydrated that it took four attempts to take my blood and in the end they had to take it from the veins in my inner wrist.  Now, I’m not overly squeamish or a fainter, but I had to lie down for that one.  I jokingly asked the doctor if I could bleed to death if he took blood from there…his answer of ‘I hope not’ wasn’t the best.  Eventually I was sent home with some antihistamines and another week of steroids (I bloody hate steroids) which sorted me out.  So far we think I was allergic to the antibiotics I was on for a skin infection, which makes sense, as I was taking twelve tablets a day, a massive dose.  It cleared up and hasn’t made an appearance since thankfully!

As well as the attractive rash, I developed sciatica from my hip to my knee from my first Herceptin, which I’d had at the same time as the Tax.  I spent three days knocking back codeine, pacing around the house and yelping in pain.  That was NOT FUN.  I also developed a tongue like the poorly Triceratops in Jurassic Park and lost my taste buds COMPLETELY.  I tried to eat some sweets and it was like chewing a rubber tyre.  It’s not fun to try and eat when your mouth feels like sandpaper and you can’t taste anything.  Thankfully my taste returned and, though part of it disappeared on the second round, I could still taste some things and it’s back to normal now.  The first parts that tends to go are my salt receptors though, which is horrible.  I love salt.  I had a little cry over a roast chicken at one point and it has definitely confirmed that I really do love food as much as I thought I did.

Tax has also taken its toll on my hair, unfortunately.  I’ve kept up with the cold cap, and still have a good head of hair, though a lot more of it has come out.  It’s really thin on top now and I’m praying that I make it through the next few weeks without looking like a medieval monk!  My eyebrows and lashes are long gone, which is fine, because I can draw them on (make-up is my friend right now) but it’s still strange looking in the mirror to a bald face.  My eyes also weep constantly, or get really dry and sore, as I only have very teeny lashes that do bugger all to protect my eyes.  I still have the stubbly shape of my brows though, which is great as God knows what they’d end up looking like if I had free reign with an eyebrow pencil.  My face has ballooned too, which makes the lack of brows and lashes look even stranger.  They call it ‘Moon Face’ and that lovely side effect is down to the steroids.  I take such a huge dose with every chemo that they blow you up.  I feel like a big, lumpy potato at the moment and have put on weight very quickly over the last six weeks or so.  This is partly down to the steroids making me a crazed hungry person who just wants carbs for a week and partly because I’m too tired and achy to do much of anything.  I can’t wait to get exercising again, or, more accurately, have the energy to exercise again!

Apologies, as this has quickly turned into a rant against chemo, but hopefully you can see how glad I am that I only have to do this one more time.  I’m looking forward to a bit of a break before radiotherapy and also get to see my surgeon again in a couple of weeks, to determine any more surgery.

I feel like it’s nearly over and that really is an unbelievable feeling.

 

Advertisements